Kentucky, 2014Damaging Wind in Kentucky, September 2, 2014
September 2, 2014 · NWS RLX · 1 event in 1 county or zone
In a muggy late summer air mass, several clusters of showers and thunderstorms moved through northeast Kentucky from late morning into the evening. Downpours were the main result.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In a muggy late summer air mass, several clusters of showers and thunderstorms moved through northeast Kentucky from late morning into the evening. Downpours were the main result. Yet, some wind damage occurred in Lawrence County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Sep 2, 3:07 PM EST, 1 hour 28 minutes earlier.
Area forecast discussion, Sep 2, 3:07 PM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
407 PM EDT TUE SEP 2 2014
.SYNOPSIS...
FRONT BRINGS SHOWERS AND THUNDERSTORMS INTO TONIGHT...BEFORE
DISSIPATING. WEAK HIGH PRESSURE WITH MORE STABLE AIR WEDNESDAY INTO
THURSDAY. MOISTURE INCREASES FRIDAY NIGHT-SATURDAY AHEAD OF FRONT.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
WITH THE POSSIBILITY OF SOME REPETITIVE SHOWERS/STORMS...POSTED A
FLASH FLOOD WATCH FOR MOST VULNERABLE AND WET COUNTIES IN
SOUTHERN WV.
FIRST LINE OF CONVECTION ASSOCIATED WITH COMPLEX SYSTEM WAS
RACING EWD INTO THE MOUNTAINS AS 18Z PASSED. UPPER LEVEL TROUGH
AXIS SWINGS THROUGH T E FCST AREA THIS AFTERNOON AND TONIGHT. THE
SFC FRONT WAS WASHING OUT AS IT WAS CHARGING EWD THROUGH NRN
OHIO...AND WILL DISSOLVE ALTOGETHER LATER TODAY AND TONIGHT AS THE
UPPER FEATURE STRUGGLES TO LOWER HGTS 20 M. SFC CONVECTION WILL BE
DRIVEN BY UPPER LEVEL SUPPORT AND DIVERGENCE...AS WELL AS SFC
OUTFLOW BOUNDARIES. THE ORGANIZED NE-SW ORIENTED FEATURE OF EARLY
THIS MORNING WAS TRANSITIONING TO SOMETHING CLOSER TO AN E-W ZONE
WITHIN WHICH AREAS OF CONVECTION WERE FORMING.
THE KILN SOUNDING THIS MORNING SHOWED 1.99 IN PW. THOUGH THE STORMS
WERE MORNING IN THE 30 KT UNIDIRECTIONAL FLOW...THIS SAME FLOW WILL
MAINTAIN STORM ORGANIZATION TO A DEGREE. WITH THE MORE W-E
ORIENTATION OF THE ZONE OF CONVECTION ALONG THE SOUTHERN EDGE OF THE
WESTERLIES...TRAINING IS A POSSIBILITY...WHICH WOULD THEN GIVE RISE
TO EXCESSIVE RAINFALL IF AND WHERE IT MATERIALIZES...AS REFLECTED IN
THE LATEST CENTRAL GUIDANCE. 3-HR FFG VALUES OF JUST UNDER 2 IN
WERE COMMON ACROSS THE FCST AREA...ESPECIALLY IN WV.
RAISED POPS ACROSS THE S FOR TONIGHT WITH CONVECTION DRAGGING
PARALLEL TO THE UPPER LEVEL FLOW...THESE POPS MAY NEED RAISED
FURTHER AND STRETCHED FARTHER N.
WED STARTS WITH LOW CLOUD AND FOG THAT TAKE MUCH OF THE MORNING TO
BURN OFF...OTHERWISE A QUIET DAY WITH WEAK SFC HIGH PRESSURE AND
UPPER LEVEL RIDGING IN PLACE.
BIAS CORRECTED GUIDANCE LOOKED GOOD FOR LOWS TONIGHT...A LITTLE
HIGHER THAN PREVIOUS. USED A BLEND OF STRAIGHT GUIDANCE ON HIGHS
WED FOR LITTLE CHANGE.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
NO MAJOR CHANGES. STILL IN THE WEAK LOW LEVEL FLOW WEDNESDAY NIGHT
INTO THURSDAY. SOME SE COMPONENT TO WHAT LOW LEVEL FLOW WE HAVE...
WILL LEAVE SOME SLIGHT CHANCE POPS ALONG THE EASTERN SLOPES.
OTHERWISE MORE STABLE FORECAST SOUNDINGS. WILL INCLUDE SOME LATE
NIGHT FOG FOR THE MOST VULNERABLE SPOTS.
STILL KEPT DEW POINTS HIGHER THAN MOST MOS GUIDANCE DUE TO THE WET
VEGETATION.
WAS A BIT SLOWER INCREASING POPS ON FRIDAY AND FRIDAY EVENING.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
NO MAJOR CHANGES FROM OUR EXTENDED FORECAST FROM 24 HOURS AGO.
ANOTHER FRONT COMING INTO AHEAD ON DAY 4/SATURDAY AND TRYING TO SLOW
DOWN AND WEAKEN.
AS USUAL...THE MODELS CONTINUE TO DEVIATE ON THEIR RUN TO RUN
FRONTAL SPEED. THE ECMWF HAD A FASTER TREND TODAY THAN YESTERDAY ON
DRYING THE NORTHERN COUNTIES OUT OVER THE WEEKEND. MEANWHILE...THE
GFS HAS SLOWED DOWN CONSIDERABLY. ALL IN ALL...THE LIKELY POPS
SATURDAY AND PREVIOUS FORECAST FROM YESTERDAY STILL LOOKS LIKE A
REASONABLE COMPROMISE.
SLOW DRYING TREND SUNDAY AFTERNOON INTO MONDAY.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
FIRST ROUND OF SHOWERS AND THUNDERSTORMS WERE MOVING INTO THE
MOUNTAINS AS 18Z PASSED...WHILE OTHER THUNDERSTORMS WERE QUICKLY
MOVING UP THE OHIO VALLEY. IFR AND STRONG WIND GUSTS ARE LIKELY
UNDER ANY THUNDERSTORM...THE THREAT OF WHICH CONTINUES INTO THIS
EVENING BEFORE DIMINISHING. LOW CLOUDS AND FOG ARE LIKELY TO FORM
LATER TONIGHT IN THE WAKE OF THE RAIN...AND THEN TAKE A WHILE TO
BURN OFF WED IN THE LIGHT LOW LEVEL FLOW...ESPECIALLY THE CLOUDS.
SFC FLOW WILL BE SW AND A BIT GUSTY THE BALANCE OF THIS AFTERNOON.
GUSTS IN THUNDERSTORMS COULD REACH 40 KTS FROM THE W TO NW. SFC
FLOW OVERNIGHT AND WED WILL BE LIGHT AND VARIABLE. MODERATE SW FLOW
ALOFT THIS AFTERNOON WILL BECOME MODERATE W THIS EVENING...AND THEN
LIGHT W TO NW OVERNIGHT AND WEDNESDAY.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...
FORECAST CONFIDENCE: MEDIUM.
ALTERNATE SCENARIOS: TIMING OF SHOWERS AND THUNDERSTORMS COULD VARY
BY A COUPLE OF HOURS. ONSET OF FOG AND LOW CLOUDS OVERNIGHT TONIGHT
AND DISSIPATION WED COULD VARY.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07
EDT 1HRLY 16 17 18 19 20 21 22 23 00 01 02 03
CRW CONSISTENCY M M H H H H H H M M L L
HTS CONSISTENCY H H H H H H H M M M L L
BKW CONSISTENCY H H M M H H H M M M M M
EKN CONSISTENCY H H M L M H M M L M M M
PKB CONSISTENCY H H H H H M H H M M L L
CKB CONSISTENCY M M M H H H L L L M L L
AFTER 18Z WEDNESDAY...
IFR IN RIVER AND VALLEY FOG AGAIN EARLY THURSDAY MORNING.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH UNTIL 1 AM EDT WEDNESDAY FOR WVZ015-024>026-
034>037.
OH...NONE.
KY...NONE.
VA...NONE.
&&
SYNOPSIS...TRM/JMV/26
NEAR TERM...TRM
SHORT TERM...KTB
LONG TERM...KTB
AVIATION...TRMHazardous weather outlook, Sep 2, 3:03 PM EST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
403 PM EDT TUE SEP 2 2014
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-013-
014-016>020-027>033-038>040-046-047-032015-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-ROANE-
WIRT-CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
403 PM EDT TUE SEP 2 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.
.DAY ONE...TONIGHT.
THUNDERSTORMS THIS AFTERNOON AND EVENING COULD PRODUCE STRONG WIND
GUSTS AND HEAVY RAINFALL. IF THUNDERSTORMS TRAIN OVER THE SAME
AREA...THEN EXCESSIVE RAINFALL COULD RESULT...POSSIBLY LEADING TO
FLASH FLOODING.
THE THREAT FOR PERSISTENT HEAVY RAINFALL IS GREATEST ACROSS
NORTHEAST KENTUCKY...SOUTHERN WEST VIRGINIA AND SOUTHWEST
VIRGINIA. IF CONFIDENCE INCREASES...THEN FLASH FLOOD WATCHES AND /
OR WARNINGS WOULD NEED ISSUED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WVZ015-024>026-034>037-032015-
KANAWHA-MINGO-LOGAN-BOONE-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
403 PM EDT TUE SEP 2 2014
...FLASH FLOOD WATCH IN EFFECT UNTIL 1 AM EDT WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA AND
SOUTHERN WEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Sep 2, 4:32 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
532 PM EDT TUE SEP 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM LIGHTNING SALEM 39.28N 80.57W
09/02/2014 HARRISON WV 911 CALL CENTER
LIGHTNING STRUCK A TREE NEAR JACOBS RUN.
&&
EVENT NUMBER RLX1401179
LZThunderstorm Wind, Boyd
- When
- September 2, 4:35 PM EST
- Where
- Boyd County, 0.06 mi SE of Rush
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 38.329, -82.779
A small group of trees was blown down along Rush Creek Road near the county line. The road was temporarily blocked.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in New York, September 2, 20141 injured · $210,000 · EF1 · 15 events
- Tornadoes and Damaging Winds in Louisiana, September 2, 2014$250,000 · EF1 · 5 events
- Heavy Snow and High Surf in Alaska, September 2 to 5, 2014$150,000 · 4 events
- Damaging Winds in New York, September 2, 2014$75,000 · 50 kt wind · 5 events
- Damaging Winds in Maryland, September 2, 2014$28,000 · 52 kt wind · 17 events
- Flash Flooding and Damaging Winds in Mississippi, September 2, 2014$28,000 · 52 kt wind · 12 events
- Flood and Damaging Winds in Pennsylvania, September 2, 2014$28,000 · 50 kt wind · 7 events
- Damaging Winds in Kentucky, September 2, 201452 kt wind · 25 events
- Flash Flooding and Damaging Winds in Illinois, September 2, 2014$22,000 · 52 kt wind · 6 events
- Damaging Wind in Vermont, September 2, 2014$25,000 · 55 kt wind · 1 event
- Flash Flooding and Damaging Wind in Tennessee, September 2, 20141 injured · $13,000 · 50 kt wind · 5 events
- Damaging Wind and Lightning Strikes in Pennsylvania, September 2, 2014$20,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531984.